Assessment of demodex presence in acne-like rash associated with cetuximab


Arica D. , TOPCU T. O. , SELCUK L. B. , YAYLI S. , SEYMAN U., Fidan E. , ...More

CUTANEOUS AND OCULAR TOXICOLOGY, vol.36, no.3, pp.220-223, 2017 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 36 Issue: 3
  • Publication Date: 2017
  • Doi Number: 10.1080/15569527.2016.1253095
  • Title of Journal : CUTANEOUS AND OCULAR TOXICOLOGY
  • Page Numbers: pp.220-223

Abstract

Context: Cetuximab is an epidermal growth factor receptor inhibitor. It is frequently used in the treatment of solid tumors. However, it has a high potential to cause acne-like rash. Demodex mites, which are known to increase in number in immunosuppressive circumstances, are closely related to the acneiform lesions.Objective: The aim of this study is to evaluate the presence of demodex mites in acne-like rash that appears under the treatment of Cetuximab.Methods: We reviewed the medical records of patients who applied to our clinic with cetuximab induced papulopustular rashes between November 2014 and March 2016. Demodex sampling was performed by standardized skin surface biopsy (SSSB) in a total of 11 patients (eight males and three females). Infestation was defined as at least 5 living parasites/cm(2) of skin.Results: Upon the SSSB examination in 10 out of the 11 patients, no demodex mites were detected. Demodex mites were found in only one of the patients. This patient, in whom two dead Demodex folliculorums were found through facial sampling, was also regarded as negative since his demodex density was under the threshold limit value.Conclusion: In this study, it has been concluded that acne-like rash that develops under the treatment of cetuximab is not related to the presence of demodex mites. Papulopustular eruptions that develop under cetuximab treatment should not be directly correlated with the presence of demodex; first SSSB and demodex presence should be evaluated.